Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 88, NWS Flagstaff, AZ

August 29, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 29, 2017, 4:31 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 4:31 PM MST (23:31 UTC)
Expired
Aug 29, 2017, 7:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 107 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3212 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS55 KFGZ 292331
FFWFGZ
AZC025-300230-
/O.NEW.KFGZ.FF.W.0088.170829T2331Z-170830T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
431 PM MST TUE AUG 29 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County over the Southern half of the Goodwin in west 
  central Arizona...

* Until 730 PM MST

* At 426 PM MST, Doppler radar indicated a strong thunderstorm 
  producing heavy rain across the southern half of the Goodwin Fire 
  Scar. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas south and east 
  of the Goodwin Scar in the Wolf Creek Drainage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3431 11238 3441 11238 3444 11236 3427 11218

$$
1 follow-up statement
627 
WGUS75 KFGZ 300225
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
725 PM MST TUE AUG 29 2017

AZC025-300231-
/O.EXP.KFGZ.FF.W.0088.000000T0000Z-170830T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
725 PM MST TUE AUG 29 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 730 PM
MST...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3431 11238 3441 11238 3444 11236 3427 11218

$$

Suk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:29 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 29, 3:29 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
329 PM MST Tue Aug 29 2017

.SYNOPSIS...Expect daily rounds of widely scattered showers and
thunderstorms through the week, especially along and south of the
Mogollon Rim and White Mountains. High temperatures will remain
above normal.

&&

.DISCUSSION...
Widely scattered showers and thunderstorms have developed again
across northern AZ today. Above normal temperatures may have
approached new record highs for a couple locations today as well.
General weather pattern is expected to continue over the next
several days as strong high pressure wobbles across the region.
Adequate moisture will persist under this flow regime for widely
scattered showers and thunderstorms to develop each day, mainly
during the afternoon and early evening hours. Storm motion most
days is expected to be out of the northeast. Light winds and
above daytime temps look to persist, especially across the
valleys. In short, low-to-mid grade monsoon conditions are
forecast through the end of the week. A tropical system may
become organized off the Gulf of California in several days,
which could enhance northward moisture transport by early next
week, but this scenario is still quite uncertain at this point.
Just something to keep an eye on for now.

&&

.AVIATION...For the 00Z package...Expect Isolated showers and
thunderstorms across northern Arizona...ending after sunset.
Localized gusty winds to 40 kt with stronger cells. Look for
another similar round of storms on Wednesday. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...For Wednesday and Thursday, expect scattered
showers and thunderstorms over the Mogollon Rim, White Mountains
and locations to the south. Elsewhere, activity will be isolated.
Light winds. Temperatures near to above normal with seasonable
humidity values.

Thursday through Saturday...The threat for isolated showers and
thunderstorms will continue. Winds will remain light.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 29, 6:33 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
633 AM MST Tue Aug 29 2017

AZZ004>018-037>040-300430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
633 AM MST Tue Aug 29 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Expect isolated to scattered showers and thunderstorms to form
along the Mogollon Rim and White Mountains later this morning.
Storms will then move slowly west and southwest into portions of
Yavapai and northern Gila counties through the afternoon.

Storms today are likley to produce gusty winds, but only brief
moderate or heavy rainfall. This is due to a relatively hot and
dry airmass over the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect the daily pattern of west and southwest moving storms,
forming first over higher terrain, to continue each day through
Friday. Storm coverage will be isolated, or scattered, at best.

Storm motion will change over the holiday weekend as southerly
flow develops. It is possible that a bit more moisture will also
work into the region, with coverage of storms increasing.

Warm conditons will continue. Significant rainfall, or an
enhanced threat of flooding, is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 29, 12:54 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1254 PM MST TUE AUG 29 2017

AZZ016-292030-
Eastern Mogollon Rim-
1254 PM MST TUE AUG 29 2017

...STRONG THUNDERSTORM WILL AFFECT HEBER-OVERGAARD UNTIL 130 PM
MST...

At 1252 PM MST, Doppler radar was tracking a strong thunderstorm
over Heber-Overgaard moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heber-overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 11062 3445 11049 3433 11051 3439 11070
TIME...MOT...LOC 1952Z 018DEG 7KT 3442 11057

JJ
Special weather statement, Aug 29, 2:30 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
230 PM MST TUE AUG 29 2017

AZZ016-018-292200-
Northern Gila County-Eastern Mogollon Rim-
230 PM MST TUE AUG 29 2017

...STRONG THUNDERSTORM MOVING INTO PINE AND STRAWBERRY THROUGH
300 PM MST...

At 227 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Pine, or 15 miles north of Payson, moving west-
southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine, Strawberry, Geronimo Boy Scout Camp and Kehl Springs
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3451 11135 3439 11129 3433 11150 3450 11155
TIME...MOT...LOC 2127Z 074DEG 12KT 3445 11140
Special weather statement, Aug 29, 3:56 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
356 PM MST TUE AUG 29 2017

AZZ008-037-292330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
356 PM MST TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR PORTIONS OF CENTRAL AND
EASTERN YAVAPAI COUNTY UNTIL 430 PM MST...

At 352 PM MST, Doppler radar was tracking showers and thunderstorms
along a line extending from near Poland Junction to 11 miles east of
Cordes Lakes. Movement was southwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dewey-humboldt, Cordes Junction, Cordes Lakes, Groom Creek
Subdivision, Mayer, Walker, Poland Junction, Cordes, Spring Valley,
Lynx Lake Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with these storms.

&&

LAT...LON 3446 11250 3417 11195 3431 11180 3457 11231
TIME...MOT...LOC 2252Z 049DEG 9KT 3449 11230 3430 11191

JJ
Special weather statement, Aug 29, 4:08 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
408 PM MST TUE AUG 29 2017

AZZ016-017-292330-
White Mountains-Eastern Mogollon Rim-
408 PM MST TUE AUG 29 2017

...STRONG THUNDERSTORM WILL AFFECT SHOW LOW UNTIL 430 PM MST...

At 407 PM MST, Doppler radar was tracking a strong thunderstorm over
Show Low, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Show Low, Wagon Wheel and Fool Hollow Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3433 11010 3426 10997 3414 11006 3422 11022
TIME...MOT...LOC 2307Z 042DEG 10KT 3425 11008

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:54 PM MSTSpecial Weather StatementFGZ36 min
Aug 29, 2:30 PM MSTSpecial Weather StatementFGZ30 min
Aug 29, 3:56 PM MSTSpecial Weather StatementFGZYavapai34 min
Aug 29, 4:08 PM MSTSpecial Weather StatementFGZ22 min
Aug 29, 4:49 PM MSTSevere Thunderstorm WarningFGZGila, Navajo41 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.